Alert archive / Colorado / Tornado Warnings in 1999
Tornado Warning 3, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 16, 1999, 6:01 PM MDT for Kit Carson County, Colorado. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 1999, 6:01 PM MDT (00:01 UTC)
- Expired
- May 16, 1999, 6:50 PM MDT
- In force
- 49 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:25 PM MDT | Tornado F0 | Flagler, CO | |
| May 16, 6:40 PM MDT | Hail 0.88 | Flagler, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -80 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KGLD 170000 RRA TORGLD COC063-170050- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 601 PM MDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 650 PM MDT * AT 559 PM MDT... GOODLAND DOPPLER RADAR INDICATED A DEVELOPING TORNADO 26 MILES EAST OF LIMON OR 8 MILES SOUTHWEST OF FLAGLER... MOVING EAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... FLAGLER AROUND 620 PM MDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR PAPOL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 16, 2:08 PM MDT, 3 hours 53 minutes earlier.
Area forecast discussion, May 16, 2:08 PM MDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 208 PM MDT SUN MAY 16 1999 ATTM LOW LEVEL CLOUD COVER WAS PERSISTING ACROSS THE CWA WITH A FEW MINOR BREAKS ACROSS THE NW CWA. SOME DAYTIME HEATING AND LATEST RUC SHOWED SOME MID LEVEL CAA HERE FIRST MAY PRODUCE A FEW LATE AFTN TSTMS. ALSO HI DEWPTS CONT OVER THE FAR EASTERN CWA AND A FEW TSTMS MAY ALSO DEVELOP LATE THIS AFTN HERE AS THE NEG LIS EXIT BY TONIGHT. SFC ANALYSIS SHOWED THE ETA BEING STRONGER WITH THE SFC LOW OVER KANSAS AND MAY LEAN TOWARD A NGM/ETA SOLN. AS A SFC COLD FRONT PUSHES SOUTH OF THE CWA TONIGHT...A LONG WAVE TROUGH WAS OVER THE CENTRAL ROCKIES AND ITS ASSOCIATED 5H/VORT MAX WILL MOVE INTO SC NE/NC KS BY MIDDAY MONDAY. BEFORE IT DOES MID LEVEL MOISTURE INCREASES ACROSS THE CWA ESPECIALLY ACROSS THE NORTHERN HALF. PLENTY OF MID LEVEL VORT ADVTN AND AFTER ANALYZING TIME SECTIONS SHOWED VERY GOOD LIFT...OMEGAS AND 7H/VVELOCITIES...TONIGHT ACROSS THE FA. MID AND UPPER LEVEL SW JET CONTS THIS EVENING WITH AN APPROACHING RRQ WHICH SHUD ENHANCED UPPER LEVEL DIVERGENCE ACROSS THE FA. ALSO WITH MID LEVEL COOLING AND TMPS DIFFERENCES BETTER THAN 30C BETWEEN 850/5H WILL GO HIER THAN MOS WITH POPS TONIGHT. CLOUDS AND PCPN WILL LINGER INTO MONDAY MORNING AS 5H/MAX DRIFTS EAST OF THE FA BY MIDDAY. COOL BUT IMPROVING WEATHER SHUD OCCUR FROM W TO E AS A 5H/RIDGE EDGES INTO THE CWA LATE MON INTO TUESDAY MORNING. AS SFC WNDS DECREASE A COOL MORNING MAY BE IN STORE. DRIER AND ABOVE NORMAL AFTN TMPS ARE EXPECTED TUE WITH INCREASING 5H/HGHTS AND THCKNS. EXTENDED CONTS TO HAVE NEAR OR SLIGHTLY ABOVE NORMAL AFTN TMPS. DESPITE 5H/RIDGE OVER FA SUBTLE DISTURBANCE MAY SNEAK BELOW THE RIDGE A PRODUCE A FEW TSHOWERS. ALTHOUGH THIS WAS LATER IN THE WEEK...MRF WAS SHOWING A STRONG MID LEVEL LOW MOVING NE INTO OUR CWA THUR WITH INCREASING MID LEVEL MOISTURE PERSISTING INTO FRIDAY. THEREFORE WILL INCLUDE POPS FOR THUR/FRI. .GLD...NONE. VPAPOL
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:47 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 63 min |
Nearby
Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.